advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Leigh, Kent, England:

This morning I had a hypo attack with no prior warning and for which there seems to be no reason. I awoke and got out of bed in the normal manner, shaved, did my insulin injection (6 units into my stomach), and then took a shower. After my shower I dried myself and put my shirt on. The next thing that I knew I was sitting with my back to the wardrobe door looking into the face of an ambulance nurse.

It seems that when I failed to appear for breakfast, my wife had come upstairs and found me in the position I was in when I came round. My wife said that I was tense, my jaw was tightly shut, and my fists where clenched so that she could not get a finger free to do a blood test or get any liquid into my mouth. In addition, my hands and feet were shaking as if I having a fit. The ambulance was called, and when they arrived they injected glucose to which I quickly responded, and, within a very short time, I was perfectly okay.

I have never had an attack of this nature before, and, when my blood sugar is low, I always get plenty of warning. So, you can imagine that to pass out in this manner is extremely worrying. Is it possible that I injected my insulin directly into a vein? This would seem to be the only possible course.

Answer:

I have several questions:

  1. What type of insulin were you using? If you are using Humalog or another insulin analog, you may have rapid lowering of your blood sugar, especially if you were low to begin with.
  2. Are you monitoring your sugars routinely? If not, you will not have as much insight into why your sugars are labile and how to back out of the problem.
  3. Are you having these hypoglycemic episodes frequently? If you are, you need help from your diabetes care provider to avoid hypoglycemia.

Your wife needs to be educated on the use of the Glucagon Emergency Kit, which contains a hormone that can be injected immediately in order to bring your sugars back. The frequency is also predictive of other undiagnosed low sugars you are not catching. This should be a warning to you to look into this more carefully and more systematically. You do not want to have this problem while driving your car or using hazardous machinery.

JTL

[Editor's comment: You may now have hypoglycemia unawareness, a condition that happens to people with long-standing type 1 diabetes, and especially to those in tight control. If this is the case, setting your blood glucose targets higher for a period of three to six months should help you regain ability to detect the lows.

In addition, it is possible that your hot shower speeded up your insulin absorption, especially since you gave it in the stomach. In the future, I suggest giving your insulin after you shower or having something to eat after you inject and then taking your shower. SS]

DTQ-20021123142330
Original posting 5 Dec 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.